Florida, 2022

Rip Current in Florida, December 3, 2022

December 3, 2022 · NWS MLB · 1 event in 1 county or zone

A 17-year-old girl from New York was caught in a rip current and drowned in Cocoa Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 17-year-old girl from New York was caught in a rip current and drowned in Cocoa Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 3, 10:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 3, 10:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1057 AM EST Sat Dec 3 2022

...New UPDATE, MARINE, PREV DISCUSSION...

.UPDATE...
Issued at 1019 AM EST Sat Dec 3 2022

Currently, a building ridge with anonymously high heights
(500-850mb) towards the climatological maximum percentile for
this time of year located over the Gulf of Mexico has resulted in
a dry and warm airmass to setup over the state of Florida. Much of
the same can be expected for the rest of today ahead of an
approaching frontal boundary associated with a decaying wave that
is forecast to move across the Southeast into Sunday. Relatively
light onshore east to northeasterly surface flow will persist,
although high pressure over the western Atlantic coupled with the
high located over the GOM, will lead to meager PWAT values, as
well as shallow moisture in the 500-700mb level. High temperatures
are on track to reach just above normal into the upper 70s to low
80s.

&&

.MARINE...
Issued at 1019 AM EST Sat Dec 3 2022

Current-Tonight... Small Craft Advisory extended into late this
afternoon with the Volusia to Brevard county offshore waters
(20-60nm) extended through this evening. Small Craft Exercise
Caution conditions continue for nearshore Volusia county. Expect
east to northeasterly winds around 10-15kts to generally build
seas to 4-6ft with up to 7 ft (with the exception of nearshore
Volusia county) possible.

&&

.PREV DISCUSSION...
Issued at 1019 AM EST Sat Dec 3 2022

Current...Nighttime microphysics imagery shows an area of low level
stratocumulus situated off the Florida east coast. Conditions will
remain mostly dry this morning with a few shallow sprinkles/light
showers over the coastal waters moving onshore and quickly
diminishing. Low temperatures will be in the low to mid 60s inland
and along the Volusia county coast. Coastal areas from Brevard
county southward will be mostly in the upper 60s.

Today-Tonight...A cold front over the midwest will quickly move
across the southeast U.S. today. Low level high pressure remains
situated off the eastern seaboard and will continue to be stretched
and compressed as the cold front races towards the east coast. The
area of high pressure and 500mb ridging aloft will washout the
front before reaching east central Florida. As the high off the
eastern seaboard weakens, low level ridging behind the cold front
will dominate and begin to settle over western Gulf of Mexico late
tonight.

Isolated showers will continue over the Atlantic waters this
afternoon with a few sprinkles possibly making it to the coast.
Otherwise, mostly dry with no measurable rainfall expected. Breezy
conditions will continue along the coast, particularly from the Cape
southward. East winds will begin to back northward this evening as
low level high pressure retreats to the northeast. High temperatures
will remain slightly above normal with most of east central Florida
in the low 80s.

Sun-Mon...Large area of mid-level high pressure centered over the
western GoMex will weaken only slightly and drift to just north of
the Yucatan Peninsula by the end of the period. This will continue
to promote NW flow aloft across central FL. At the surface, weak
high pressure ridging will be interrupted by a weak, decaying
frontal boundary initially over north FL, but this feature will
gradually lose its identity as it "back-doors" down the east Fl
coast. The pressure gradient will remain weak with mainly
light/variable winds thru the period. Moisture depth remains rather
meager/modest (nr frontal boundary) at best with conditions forecast
mainly dry, in part, to no mid-upper level dynamic support. Highs in
the U70s to L80s each day (perhaps only M70s Volusia coast), and
overnight lows in the U50s to L60s, except M-U60s across the barrier
islands.

Tue-Sat...Aloft, the GoMex high pressure lifts back northward
into the NE/E Gulf and strengthens just a bit, keeping winds aloft
mainly NW/N and mid-level impulses still well north of the Fl
peninsula. Winds continue rather light/variable thru mid-week,
then generally more of an onshore component (still light) thru
late week. Weak high pressure influence continues across the area
with any competent weather systems remaining well north.
Conditions continue mostly dry with PoP mention absent from the
forecast. Afternoon highs continue in the U70s to L80s. Overnight
mins should realize U50s to L60s interior/Volusia coast and L-M60s
along the Space/Treasure coasts; perhaps M-U60s for the barrier
islands.

&&

.MARINE...
Issued at 259 AM EST Sat Dec 3 2022

Sun-Wed...Poor (SCEC) boating conditions may plague much of the
offshore waters (seas 5-6 ft) into Sun night. Seas falling to 3-4
ft near shore and slowly to 4-5 ft offshore. There will be a
persistent ENE/E long period swell. The pressure gradient does
weaken with speeds AOB 15 kts thru the period and some variability
in the wind direction. The directional component becomes a bit
more sustained onshore by late Tue continuing thru at least mid-
week. Conditions mostly dry but cannot rule out an isolated
sprinkle/shower.

&&

.AVIATION...
(06Z TAFS)
Issued at 259 AM EST Sat Dec 3 2022

VFR conditions prevailing through the period. East winds this
morning around 4 kts inland and around 10 kts along the coast. Winds
increasing to around 8-12 kts this afternoon, with the strongest
winds from MLB south. East winds will generally back northerly
overnight.

&&

.HYDROLOGY...
Issued at 259 AM EST Sat Dec 3 2022

A River Flood Warning remains in effect for the forecast point at
Astor where it remain in Minor Flood Stage for the foreseeable
future. The forecast point at Sanford has recently fallen out of
Minor Flood Stage and into Action Stage will continue a slow and
gradual decline into next week. The forecast points at both Deland
and at Geneva above Lake Harney will continue a slow decline
through Action stage into the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  60  78  61 /   0   0   0   0
MCO  82  61  81  62 /   0   0   0   0
MLB  80  64  78  62 /   0   0   0  10
VRB  81  64  80  61 /  10   0   0   0
LEE  81  60  80  61 /   0   0   0   0
SFB  80  60  79  61 /   0   0   0   0
ORL  81  62  81  63 /   0   0   0   0
FPR  80  64  80  61 /  10   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST this afternoon for AMZ552-
     555-570.

     Small Craft Advisory until 10 PM EST this evening for AMZ572-575.

&&

SHORT TERM...Fehling
LONG TERM....Weitlich
AVIATION...Fehling
Hazardous weather outlook, Dec 3, 10:49 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1049 AM EST Sat Dec 3 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-040000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1049 AM EST Sat Dec 3 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A persistent east to northeast long period swell will produce a
high risk of dangerous rip currents at all central Florida
beaches along with the threat of rough surf. Entering the water is
not advised today.

.WIND AND SEA IMPACT...
Seas up to 5 to 7 feet will continue to linger across the
Atlantic waters today. A Small Craft Advisory will be in effect
for all local Atlantic waters except the Volusia nearshore
waters. Mariners should Exercise Caution across the Volusia
nearshore waters. Gradual improvement can be expected into the
late afternoon and evening as seas slowly subside.

.RIVER FLOOD IMPACT...
A River Flood Warning remains in effect for the forecast point at
Astor where it will remain in Minor Flood Stage for the
foreseeable future. The forecast point at Sanford has recently
fallen out of Minor Flood Stage, into Action Stage, and will
continue a slow and gradual decline into next week. The forecast
points at both Deland and at Geneva above Lake Harney will
continue a slow decline through Action stage into the middle of
next week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Poor small craft boating conditions will continue into Sunday
across the offshore Atlantic waters, with seas up to 4 to 6 feet.
There will be a Moderate to High risk of rip currents Sunday as
well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Law/Weitlich

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Brevard Barrier Islands

When
December 3, 1:00 PM EST
Where
Southern Brevard Barrier Islands forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Local broadcast media relayed reports that a 17-year-old female from New York drowned after being caught in a rip current at Cocoa Beach. The incident occurred around 1300 EST approximately two blocks south of the Minutemen Causeway. A beachgoer witnessed two females appeared to be in distress and called for help. Brevard County lifeguards were able to assist one female to shore, but her friend was carried further out. The Coast Guard assisted with the search. A couple found the girl's body on the shore approximately six blocks south of the Causeway at approximately 0100 EST Sunday, December 4th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Brevard Barrier Islands2022-12-0317FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059045.